Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 28, NWS Paducah, KY

April 10, 2013Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 10, 2013, 7:36 PM CDT for Butler County, Ripley County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2013, 7:36 PM CDT (00:36 UTC)
Expired
Apr 10, 2013, 8:15 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
5.8
Supercell composite
29.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:40 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 10, 6:40 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED APR 10 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 103 PM CDT WED APR 10 2013

THE MAIN FOCUS IN THIS TIME FRAME AFTERNOON AND TONIGHT ALONG AND
AHEAD OF A COLD FRONT AND MID LEVEL SHORT WAVE THAT WILL BE
APPROACHING THE MS RIVER VALLEY. DETERMINISTIC MODELS NOW SEEM TO
HAVE CONVERGED ON A FAIRLY COMMON OUTPUT REGARDING THE TIMING AND
SEVERE STORM/HEAVY RAIN POTENTIAL THROUGH TONIGHT. THE 12Z RUNS OF
THE ECMWF/NAM/UKMET...ALONG WITH THE 09Z SREF ALL HAVE COME INTO
DECENT AGREEMENT WITH THE TIMING OF THE MAIN FEATURES...AND
HENCE...WERE PREFERRED OVER THE SLIGHTLY QUICKER GFS...ESP
CONCERNING THE LAGGING/POSSIBLY BACK BUILDING PRECIP BEHIND THE
FRONTAL PASSAGE THU.

WITH THAT SAID...IT LOOKS AS THOUGH THE MAIN PUSH OF POTENTIAL
SEVERE STORMS AND/OR HEAVY RAINFALL WILL COME ALONG AND JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON AND EVENING OVER TONIGHT SE
MO...THEN LATER THIS EVE INTO THE OVERNIGHT AND EARLY AM HOURS
THU EAST OF THE MS RIVER. IN FACT...PORTIONS OF SE MO MAY
EXPERIENCE MORE THAN ONE ROUND OF SEVERE THUNDERSTORM/TORNADO
POTENTIAL. ONE ROUND AMY COME IN AN ISOLD TO SCT STORM/SUPER CELL
FASHION THIS AFTERNOON IN A VERY WARM...MOIST AND UNSTABLE
CONVEYOR BELT CURRENTLY IN PLACE OVER SE MO AND SW IL. THIS AREA
IS CURRENTLY PRIMED FOR SEVERE STORM AND TORNADO
DEVELOPMENT...WITH SFC BASED CAPES AOA 3000 J/KG AND 0-1 KM
HELECITY/SHEAR VALUES AOA 150. ONLY INGREDIENT MISSING SEEMS TO BE
A GOOD LOW LVL KICKER...AS SFC FRONT IS STILL OUT WEST OF WEST
PLAINS MO. HOWEVER...IF STORMS DO MANAGE TO FORM AND SUSTAIN
INTENSITY THIS AFTERNOON...SVR STORMS/ISOLATED TORS WILL BE
LIKELY.

EVEN THO LOW LEVEL INSTABILITY VALUES WILL WANE DURING THE NIGHT
TIME HOURS...IT STILL APPEARS THAT AT LEAST MODEST INSTABILITY /SB
CAPES 500-800 J/KG AND SLIGHTLY NEG LI VALUES/ WILL PERSIST AHEAD
OF THE FRONT...ALONG WITH QUITE IMPRESSIVE 0-1 KM SHEAR/HELICITY
VALUES. IN ADDITION...WITH SFC DEW POINTS LIKELY BE RUNNING IN THE
MID 60S JUST AHEAD OF THE SFC FRONT...AND PWAT VALUES FROM 1.50 TO
1.75 INCHES...IT WILL NOT TAKE MUCH INSTABILITY GIVEN THE EXPECTED
LARGE SCALE MID/UPPER LEVEL VERTICAL MOTIONS TO SUPPORT A THREAT
OF LOCALLY HEAVY RAINFALL/ISOLATED SEVERE WINDS AND POSSIBLY EVEN
A COUPLE OF TORNADOES WED NIGHT JUST AHEAD OF THE SFC FRONT AS IT
APPROACHES. AT THIS TIME...WOULD NOT BE AT ALL SURPRISED IF WE END
UP WITH TORNADO WATCH BOXES STACKED FROM WEST TO EAST ACROSS THE
FORECAST AREA WED EVENING INTO EARLY THU. RIGHT NOW...IT WOULD
APPEAR THE HIGHEST SVR WX/TOR/HEAVY RAINFALL RISK WILL LIE OVER SE
MO WED EVENING...BEFORE THE HIGHER INSTABILITY LEVELS WANE.

EVEN THOUGH THE SFC FRONT WILL PASS EAST OF THE FORECAST AREA
THU...VERY MOIST SWLY MID LEVEL FLOW WILL PERSIST OUT AHEAD OF THE
MAIN H50 TROF AXIS...WHICH WILL NOT PASS OVER THE REGION UNTIL
LATER IN THE DAY THU. THUS...PRECIP MAY BUILD BACK INTO AREAS
ALONG/EAST OF THE MS RIVER DURING THE DAY THU...BEFORE IT ALL
MOVES EAST THU EVENING. THIS MAY BE ESPECIALLY TRUE OVER THE
PENNYRILE REGION OF WRN KENTUCKY.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 103 PM CDT WED
APR 10 2013

THE LONG TERM WILL START OFF WITH HIGH PRESSURE OVER THE LOWER OHIO
VALLEY...BRINGING DRY AND VERY COOL CONDITIONS FOR SATURDAY. THE
PATTERN WILL QUICKLY TRANSITION TO ONE VERY SIMILAR TO THAT OBSERVED
CURRENTLY.

PRECIPITATION CHANCES WILL GRADUALLY INCREASE EARLY NEXT WEEK AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THE FRONT IS
FORECAST TO STALL OR EVEN RETURN NORTHWARD AS TROUGHING INCREASES
OVER THE WESTERN STATES. MUCH LIKE THE PAST COUPLE OF DAYS...THE
FORECAST AREA WILL BE IN A WARM AND HUMID WARM SECTOR. PRECIP
CHANCES APPEAR FAIRLY LOW UNTIL THE FRONT ACTUALLY SWEEPS THROUGH
DURING THE MID WEEK TIME FRAME.

MODEL VARIABILITY IS HIGH CONCERNING THE TIMING OF THE FRONTAL
PASSAGE AND THE PROGRESSIVENESS OF THE UPPER TROUGH. THE 00Z ECMWF
ENSEMBLE MEAN AND 00Z GFS ENSEMBLE MEAN WERE BOTH FASTER THAN THE
OPERATIONAL MODELS...ATTEMPTING TO BRING THE FRONT ACROSS OUR REGION
TUESDAY NIGHT. THE FORECAST WILL TREND MORE TOWARD THE 12Z
OPERATIONAL RUNS...WHICH DELAY THE FRONTAL PASSAGE UNTIL ABOUT
WEDNESDAY NIGHT. HIGHEST POPS WILL BE ON DAY 7 /WEDNESDAY/.

&&

.AVIATION...
ISSUED AT 640 PM CDT WED APR 10 2013

GIVEN THE ABSENCE OF A MORE EASTWARD TRAJECTORY OF STRONGER WINDS
ROATING AROUND THE LOW OVER THE ROCKIES...HAVE HAD TO SLOW THE ONSET
OF LOWER CEILINGS AND PRECIPITATION THIS EVENING AND OVERNIGHT FOR
THE WFO PAH TAF SITES. THE PRIMARY REDUCTION TO MVFR DOWN TO LIFR
/ASSOCIATED WITH THUNDERSTORMS/ WILL RUN BETWEEN 05Z-09Z THURSDAY
FOR KCGI/KPAH...AND BETWEEN 09Z-11Z FOR KEVV/KOWB. FOR NOW...IT
APPEARS THAT KEVV/KOWB MAY REMAIN IN IFR CATEGORY FOR THE
REMAINDER OF FORECAST PERIOD...WHILE KCGI/KPAH RETURN TO MVFR
CEILINGS AFTER 11Z-12Z THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...SMITH
Hazardous weather outlook, Apr 10, 7:07 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT WED APR 10 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
707 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

ALTHOUGH ONE ROUND OF SEVERE THUNDERSTORMS HAS MOVED THROUGH PARTS
OF SOUTHWEST ILLINOIS EARLY THIS AFTERNOON...ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE BACK INTO
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY 8 PM CDT...REACHING
NEAR INTERSTATE 57 CLOSE TO 10 PM CDT. BY MIDNIGHT...THE LEADING
EDGE OF THE THUNDERSTORMS SHOULD APPROACH THE WABASH RIVER IN
SOUTHEAST ILLINOIS AND THE NORTH PART OF THE LAND BETWEEN THE
LAKES IN WEST KENTUCKY. BETWEEN 3 AM AND 4 AM CDT...THESE STORMS
SHOULD MOVE NEAR AN OWENSBORO...HOPKINSVILLE KENTUCKY LINE.

HEAVY RAIN...DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS...WITH
ISOLATED TORNADOES POSSIBLE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO LOCALLY SEVERE STORMS MAY STILL BE POSSIBLE RIGHT
AROUND DAYBREAK THURSDAY MORNING EAST OF A ELKTON...GREENVILLE
KENTUCKY LINE. LOCALLY HEAVY RAIN AND LOCALLY DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS IN A SMALL PART OF THE SOUTHEAST PENNYRILE
REGION EARLY IN THE MORNING.

OFF AND ON CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY
NIGHT THROUGH TUESDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SKYWARN SPOTTER ACTIVATION WILL STILL BE NECESSARY THIS
EVENING AND INTO THE EARLY MORNING HOURS THURSDAY FOR SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS...THEN ACROSS THE REMAINDER OF THE
OUTLOOK AREA TOWARD SUNRISE THURSDAY MORNING.

SMITH

In the hours before

Local storm report, Apr 10, 4:19 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FUNNEL CLOUD     3 SW WALTONVILLE        38.18N 89.08W
04/10/2013                   JEFFERSON          IL   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 10, 4:55 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SW DIX                38.41N 88.98W
04/10/2013  M1.75 INCH       JEFFERSON          IL   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED SOUTHWEST OF DIX.

&&

SMITTY
Local storm report, Apr 10, 4:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FUNNEL CLOUD     5 N WOODLAWN            38.40N 89.04W
04/10/2013                   JEFFERSON          IL   TRAINED SPOTTER

&&

RJP
Local storm report, Apr 10, 5:36 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             DIX                     38.44N 88.94W
04/10/2013  M1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            MINOR DAMAGE TO VINYL SIDING AND SCREENS ON SOUTH SIDE OF
            HOUSE.

&&

RJP
Local storm report, Apr 10, 5:44 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             DIX                     38.44N 88.94W
04/10/2013  E1.50 INCH       JEFFERSON          IL   TRAINED SPOTTER

            SECOND ROUND OF HAIL LASTED APPROX 3-4 MINUTES. MORE
            DAMAGE TO VINYL SIDING AND SCREENS OF HOME.

&&

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:11 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley34 min
Apr 10, 8:46 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard44 min
Apr 10, 9:00 PM CDTTornado WarningPAHButler, Stoddard30 min
Apr 10, 9:25 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Mississippi, New Madrid, Scott, Stoddard and 1 more50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.